Texas, 2013

Hail and Damaging Winds in Texas, May 9, 2013

May 9, 2013 · NWS SJT · 39 events in 10 counties and zones

The interaction of a cold front and a strong upper level disturbance with a moist and unstable airmass resulted in the development of several long track supercell thunderstorms that affected a large part of West Central Texas. These storms resulted in several reports of large hail and damaging winds along the path of these powerful thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The interaction of a cold front and a strong upper level disturbance with a moist and unstable airmass resulted in the development of several long track supercell thunderstorms that affected a large part of West Central Texas. These storms resulted in several reports of large hail and damaging winds along the path of these powerful thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 5:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 9, 5:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 AM CDT THU MAY 9 2013

.DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
STRATUS WILL COVER MUCH OF WEST CENTRAL TEXAS THIS MORNING WITH
MVFR CONDITIONS. A FEW STORMS HAVE QUICKLY DEVELOPED TO THE EAST
OF SAN ANGELO. THESE STORMS SHOULD MOVE EAST AND NOT AFFECT THE
KSJT TERMINAL. VFR CONDITIONS ARE EXPECTED BY THIS AFTERNOON AND
TONIGHT AS STRATUS MOSTLY DISSIPATES. ISOLD TO SCT TSTMS WILL
DEVELOP THIS AFTERNOON AND EVENING...HOWEVER ONLY GOING WITH CBS
AT THE TERMINALS DUE TO UNCERTAINTY OF AREAL COVERAGE.

21

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT THU MAY 9 2013/

SHORT TERM...

I DID NOT MAKE MANY CHANGES TO THE SHORT TERM...TODAY THROUGH
SATURDAY NIGHT...PERIODS. MODELS THIS CYCLE CONTINUE TO DEVELOP
CONVECTION ACROSS OUR COUNTIES THROUGH SATURDAY. A DRYLINE WILL
PUSH INTO WEST CENTRAL TEXAS FROM THE WEST THIS AFTERNOON. IT...ALONG
WITH WEAK DISTURBANCES IN THE SOUTHWEST FLOW ALOFT...MAY INITIATE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE STORM
PREDICTION CENTER AGAIN HAS MOST OF THE EASTERN HALF OF WEST
CENTRAL TEXAS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREA. IF
ANY SEVERE THUNDERSTORMS DO DEVELOP...THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. SO...I CONTINUED THE HIGHEST POPS
FOR THOSE EASTERN COUNTIES FOR TODAY. I DID INCREASE HIGHS ACROSS
OUR NORTHWEST HILL COUNTY COUNTIES A DEGREE OR TWO...MAINLY TO
STAY JUST ABOVE MEX MOS GUIDANCE FOR THAT AREA. OVERNIGHT
TONIGHT...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AND NEAR AN
APPROACHING COLD FRONT IN THE TEXAS PANHANDLE. IF SO...THEY COULD
MOVE SOUTH INTO OUR AREA. THE NAM GENERATES A QPF BULLS EYE OVER
SOME OF OUR NORTHEASTERN COUNTIES BY 12Z TOMORROW MORNING.
THUS...GIVEN THE POTENTIAL FOR THIS DEVELOPMENT...I DECIDED TO
CONTINUE THE HIGHEST POPS ACROSS OUR NORTHEASTERN COUNTIES FOR
THE TONIGHT PERIOD. ON FRIDAY...THE NAM AND GFS BRING THE COLD
FRONT INTO THE CONCHO VALLEY AND HEARTLAND AREAS AROUND NOON. THE
BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL FOLLOW THE TIMING
OF THE FRONT...AS IT MOVES SOUTH ACROSS OUR COUNTIES ON FRIDAY.
THE STORM PREDICTION CENTER HAS SOME OF OUR SOUTHEASTERN COUNTIES
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREA FOR FRIDAY AND
FRIDAY NIGHT. AGAIN...THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE GFS IS MORE AGGRESSIVE THAN THE NAM REGARDING
CONTINUATION OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT. THIS
DIVERGENCE BETWEEN THESE TWO MODELS IS EVIDENT WHEN COMPARING
THEIR RESPECTIVE MOS POP GUIDANCE NUMBERS. AS AN EXAMPLE...THE 00Z
NAM-BASED MET MOS PRODUCT PRESENTS A 20 POP FOR SAN ANGELO FOR
FRIDAY NIGHT...AND THE 00Z GFS-BASED MEX MOS PRODUCT INDICATES A
50 POP FOR THIS PERIOD FOR SAN ANGELO. CURRENTLY...WE HAVE POPS
FOR FRIDAY NIGHT WHICH ARE CLOSER TO THE MEX MOS PRODUCT. SO...I
DECIDED TO CONTINUE POPS UNCHANGED FOR FRIDAY NIGHT...MAINLY GIVEN
THE GFS CONSISTENCY. FOR SATURDAY...SOME SHOWERS AND THUNDERSTORMS
MAY LINGER OVER OUR SOUTHERN COUNTIES. SO...I DID NOT CHANGE POPS
FOR THAT PERIOD. COOLER TEMPERATURES AFTER THE FRONT LOOK
REASONABLE...WITH HIGHS ON SATURDAY IN THE UNSEASONABLY COOL RANGE
OF MID TO UPPER 70S.

LONG TERM...

THE LONG TERM...SUNDAY THROUGH NEXT WEDNESDAY...LOOKS MAINLY
DRY...WITH AFTERNOON HIGHS WARMING SLIGHTLY EACH DAY INTO THE
UPPER 80S. A MINOR UPPER-LEVEL TROUGH OF LOW PRESSURE FINALLY
BEGINS TO MOVE EAST ACROSS TEXAS ON TUESDAY. AS IT
DOES...THERE IS A SLIGHT CHANCE IT MAY INITIATE SHOWERS AND
THUNDERSTORMS ACROSS A FEW OF OUR SOUTHWESTERN COUNTIES. SO...I
DECIDED TO CONTINUE SLIGHT CHANCE POPS THERE FOR THIS PERIOD.
OTHERWISE...THE LONG TERM LOOKS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 87  61  76  55  75 /  30  40  40  30  20
SAN ANGELO 	 87  62  76  56  77 /  20  20  50  40  20
JUNCTION 	 84  66  77  59  75 /  30  20  50  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 9, 7:06 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
806 AM CDT THU MAY 9 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101315-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
806 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON
AND THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE. THE MAIN
HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...AND DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT SCATTERED THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. A FEW
STORMS MAY BE SEVERE ALONG AND EAST OF SONORA TO SAN ANGELO TO
CROSS PLAINS LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING
WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WE MAY NEED TO ACTIVATE SPOTTERS THIS AFTERNOON AND EVENING.

HUBER

In the hours before

Special weather statement, May 9, 5:31 AM CST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 AM CDT THU MAY 9 2013

TXZ066-072-073-139-154-091215-
MCCULLOCH TX-RUNNELS TX-TOM GREEN TX-COLEMAN TX-CONCHO TX-
631 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 AM CDT FOR
MCCULLOCH...RUNNELS...TOM GREEN...COLEMAN AND CONCHO COUNTIES...

AT 627 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF EOLA...OR ABOUT 8
MILES SOUTHWEST OF PAINT ROCK...MOVING EAST AT 35 MPH. OTHER STRONG
STORMS WILL AFFECT NORTHERN CONCHO COUNTY THROUGH 715 AM.

* THE STRONG THUNDERSTORMS WILL BE NEAR...
  PAINT ROCK BY 640 AM CDT
  IVIE RESERVOIR NEAR CONCHO PARK MARINA AND LEADAY BY 705 AM CDT
  STACY BY 710 AM CDT
  VOSS AND MOZELLE BY 715 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3196 9963 3130 9933 3129 10011 3161 10024
TIME...MOT...LOC 1129Z 256DEG 31KT 3147 10004
Special weather statement, May 9, 6:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 AM CDT THU MAY 9 2013

TXZ066-073-139-140-154-155-091315-
MCCULLOCH TX-RUNNELS TX-SAN SABA TX-COLEMAN TX-BROWN TX-CONCHO TX-
721 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 AM CDT FOR
MCCULLOCH...RUNNELS...SAN SABA...COLEMAN...BROWN AND CONCHO
COUNTIES...

AT 718 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES WEST OF COLEMAN TO 2 MILES SOUTHWEST OF GOULDBUSK TO 2 MILES
NORTHWEST OF PEAR VALLEY...OR ALONG A LINE EXTENDING FROM 4 MILES
WEST OF COLEMAN TO 18 MILES SOUTHWEST OF SANTA ANNA TO 18 MILES
NORTHWEST OF BRADY...MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WALDRIP...SHIELDS AND COLEMAN BY 730 AM CDT
  LOHN BY 735 AM CDT
  FIFE...US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE AND ROCKWOOD
  BY 740 AM CDT
  SANTA ANNA BY 745 AM CDT
  WHON BY 750 AM CDT
  TRICKHAM BY 800 AM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3194 9901 3125 9899 3123 9991 3192 9992
TIME...MOT...LOC 1219Z 270DEG 19KT 3184 9949 3153 9948
          3134 9951
Special weather statement, May 9, 7:19 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
819 AM CDT THU MAY 9 2013

TXZ139-140-154-155-091415-
MCCULLOCH TX-SAN SABA TX-COLEMAN TX-BROWN TX-
819 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR
MCCULLOCH...SAN SABA...COLEMAN AND BROWN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  HEAVY RAINFALL
  GUSTY WINDS AND SMALL HAIL

AT 814 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED ALONG
THE COLORADO RIVER FROM IVIE RESERVOIR TO WINCHELL...MOVING EAST AT
25 MPH.

MODERATE TO HEAVY RAINFALL...AND PONDING OF WATER ON ROADWAYS AND IN
DRAINAGE DITCHES AND SMALL STREAMS AND CREEKS WILL BEGIN TO OCCUR.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...
  SLIPPERY SIDEWALKS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  TRICKHAM BY 845 AM CDT
  WINCHELL AND US-67 NEAR THE COLEMAN-BROWN COUNTY LINE BY 850 AM CDT
  BROOKESMITH AND BANGS BY 900 AM CDT
  BROWNWOOD...INDIAN CREEK AND EARLY BY 915 AM CDT

LAT...LON 3148 9898 3146 9897 3147 9894 3144 9892
      3145 9887 3142 9885 3140 9961 3147 9961
      3149 9964 3172 9971 3207 9892 3205 9889
      3160 9878
TIME...MOT...LOC 1317Z 258DEG 21KT 3156 9940
Special weather statement, May 9, 7:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
835 AM CDT THU MAY 9 2013

TXZ071-072-091415-
IRION TX-TOM GREEN TX-
835 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR IRION
AND TOM GREEN COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  BRIEF HEAVY RAINFALL
  GUSTY WINDS AND SMALL HAIL

AT 828 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SHERWOOD...OR ABOUT 5 MILES NORTHWEST OF MERTZON...MOVING EAST AT
35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  DANGEROUS DRIVING CONDITIONS...POTENTIAL VEHICLE HYDROPLANING...
  ACCUMULATION OF WATER AT LOW WATER CROSSINGS...AVOID THESE AREAS...
  SOME BROKEN TREE BRANCHES...
  ISOLATED POWER OUTAGES LIKELY...
  A FEW LOOSE OBJECTS TOPPLED...

THE STRONG THUNDERSTORM WILL BE NEAR...
  US-67 NEAR THE IRION-TOM GREEN COUNTY LINE BY 845 AM CDT
  TANKERSLEY BY 850 AM CDT
  SAN ANGELO BY 915 AM CDT

LAT...LON 3152 10048 3129 10039 3127 10093 3133 10095
TIME...MOT...LOC 1332Z 256DEG 30KT 3132 10083

The radar

The Dyess AFB radar (KDYX), 111 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

37 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Brown

When
May 9, 8:00 AM CST to 8:04 AM CST
Where
Brown County, Brookesmith
Measured
1 in hail
Reported by
Post Office
Coordinates
31.550, -99.120

Hail, Jones

When
May 9, 11:55 AM CST to 11:59 AM CST
Where
Jones County, 4.7 mi W of Anson
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
32.760, -99.960

Hail, Nolan

When
May 9, 1:26 PM CST to 1:30 PM CST
Where
Nolan County, 1.81 mi NE of Roscoe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.450, -100.510

An amateur radio operator reported one inch hail at the intersection of U.S. Highway 84 and Interstate 20.

Hail, Nolan

When
May 9, 1:30 PM CST to 1:34 PM CST
Where
Nolan County, 2 mi S of Sweetwater
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.441, -100.400

Hail, Nolan

When
May 9, 1:34 PM CST to 1:39 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Hail, Nolan

When
May 9, 1:37 PM CST to 1:41 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Law Enforcement reported two inch hail at the TA Truck Stop along Interstate 20 at Mile Marker 242.

Hail, Nolan

When
May 9, 1:39 PM CST to 1:44 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Hail, Nolan

When
May 9, 1:57 PM CST to 2:01 PM CST
Where
Nolan County, 0.58 mi W of Sweetwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.470, -100.410

Hail, Nolan

When
May 9, 2:01 PM CST to 2:06 PM CST
Where
Nolan County, 4.14 mi E of Sweetwater Gesin Arp
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
32.410, -100.300

Hail, Taylor

When
May 9, 2:20 PM CST to 2:24 PM CST
Where
Taylor County, 2.38 mi SSW of Mulberry Canyon
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -100.120

Hail, Coke

When
May 9, 2:41 PM CST to 2:45 PM CST
Where
Coke County, 0.91 mi SE of Robert Lee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.890, -100.470

Hail, Coke

When
May 9, 3:07 PM CST to 3:11 PM CST
Where
Coke County, 3.45 mi N of Bronte
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.930, -100.300

Hail, Runnels

When
May 9, 3:49 PM CST to 3:53 PM CST
Where
Runnels County, 4.48 mi SW of Hatchel
Measured
2 in hail
Reported by
Public
Coordinates
31.810, -100.010

Hail, Runnels

When
May 9, 3:49 PM CST to 3:54 PM CST
Where
Runnels County, 5.83 mi SW of Hatchel
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
31.800, -100.030

Hail, Runnels

When
May 9, 3:50 PM CST to 3:54 PM CST
Where
Runnels County, 2.04 mi NNE of Ballinger
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
31.776, -99.934

An amateur radio operator reported numerous cars were damaged by the large hail along U.S. Highway 83 and just north of Ballinger.

Hail, Runnels

When
May 9, 3:51 PM CST to 3:55 PM CST
Where
Runnels County, Hatchel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.850, -99.950

Hail, Runnels

When
May 9, 3:51 PM CST to 3:55 PM CST
Where
Runnels County, 1.81 mi NE of Ballinger
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
31.770, -99.930

Hail, Runnels

When
May 9, 3:53 PM CST to 3:57 PM CST
Where
Runnels County, 2.38 mi NNE of Ballinger
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
31.780, -99.930

A storm chaser reported baseball size hail on the ground. Time was estimated by radar and previous reports.

Thunderstorm Wind, Runnels

When
May 9, 3:55 PM CST to 3:59 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -99.960

Law Enforcement reported two utility poles, power lines, and a mesquite tree were blown down on the west side of Ballinger.

Hail, Coleman

When
May 9, 4:39 PM CST to 4:44 PM CST
Where
Coleman County, 3.6 mi W of Fisk
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.680, -99.560

An amateur radio operator reported 1 inch hail about 4 miles north of Voss along County Road 503.

Hail, Coleman

When
May 9, 4:50 PM CST to 4:54 PM CST
Where
Coleman County, 0.91 mi NW of Gouldbusk
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.560, -99.490

Hail, Coleman

When
May 9, 4:50 PM CST to 4:54 PM CST
Where
Coleman County, Gouldbusk
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.550, -99.480

Hail, Concho

When
May 9, 4:50 PM CST to 4:55 PM CST
Where
Concho County, 8.53 mi SW of Eden
Measured
1.5 in hail
Reported by
Public
Coordinates
31.140, -99.960

Hail, Menard

When
May 9, 5:20 PM CST to 5:25 PM CST
Where
Menard County, 4.84 mi N of Menard Co Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.000, -99.820

Hail, Menard

When
May 9, 5:30 PM CST to 5:34 PM CST
Where
Menard County, 5.15 mi NNE of Menard Co Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.000, -99.790

Law enforcement offiicials reported numerous cars damaged along U.S. Highway 83 about 5 miles north of Menard.

Hail, Menard

When
May 9, 5:37 PM CST to 5:41 PM CST
Where
Menard County, 0.91 mi NW of Menard
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.930, -99.790

Hail, Menard

When
May 9, 5:42 PM CST to 5:47 PM CST
Where
Menard County, 4.87 mi S of Callan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.980, -99.710

Hail, Menard

When
May 9, 5:47 PM CST to 5:51 PM CST
Where
Menard County, 4.74 mi E of Menard
Measured
4.5 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.700

Hail, Menard

When
May 9, 6:05 PM CST to 6:10 PM CST
Where
Menard County, 6.52 mi E of Menard
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
30.920, -99.670

The Menard Fire Chief reported baseball size hail on Ranch Road 2092.

Hail, Menard

When
May 9, 6:16 PM CST to 6:21 PM CST
Where
Menard County, Hext
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
30.870, -99.530

A trained spotter reported golf ball to tennis size hail which lasted approximately 5 minutes.

Hail, Menard

When
May 9, 6:43 PM CST to 6:48 PM CST
Where
Menard County, 4.84 mi N of Menard Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.000, -99.820

Hail, Menard

When
May 9, 6:44 PM CST to 6:49 PM CST
Where
Menard County, 7.15 mi W of Menard Co Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.940

Hail, Menard

When
May 9, 6:50 PM CST to 6:55 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.920, -99.790

Hail, Mason

When
May 9, 6:50 PM CST to 6:55 PM CST
Where
Mason County, 0.91 mi SE of Koockville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.740, -99.240

Hail, Mason

When
May 9, 7:15 PM CST to 7:20 PM CST
Where
Mason County, 4.06 mi SW of Hedwigs Hill
Measured
2.25 in hail
Reported by
COOP Observer
Coordinates
30.630, -99.170

A National Weather Service Cooperative Observer reported golf ball to billiard size hail.

Hail, Menard

When
May 9, 7:25 PM CST to 7:30 PM CST
Where
Menard County, 10.78 mi SSW of Hext
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.720, -99.580

A rainfall network observer reported hen size hail and a car windshield destroyed about 11 miles south southwest of Hext.

Hail, Mason

When
May 9, 7:40 PM CST to 7:44 PM CST
Where
Mason County, 7.03 mi S of Hedwigs Hill
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.568, -99.118

Hail, Mason

When
May 9, 7:40 PM CST to 7:45 PM CST
Where
Mason County, 4.8 mi W of Streeter
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.760, -99.450

A trained spotter reported car windows were broken by the large hail.

Thunderstorm Wind, Mason

When
May 9, 7:40 PM CST to 7:44 PM CST
Where
Mason County, 8 mi SSW of Mason
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.623, -99.272

Law enforcement reported debris covering Ranch Road 783 about 8 miles south southwest of Mason. In addition, his patrol car was blown off the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452061, 452062, 452063, 452065, 452078, 452080, 452077, 452081, 452082, 452083, 452076, 452092, 452093, 452094, 452095, 452096, 452097, 452098, 452152, 452099, 452091, 452100, 452107, 452108, 452110, 452119, 452121, 452123, 452124, 452127, 452128, 452129, 452130, 452131, 452145, 452148, 452142, 452144, 452157.